Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 40, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 25, 2020, 3:43 AM CDT for Carter County, Wayne County, Missouri. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2020, 3:43 AM CDT (08:43 UTC)
- Expired
- May 25, 2020, 7:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carter County, MO, Wayne County, MO
The radar
The Paducah radar (KPAH), 184 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 3:48 AM CDT | FLASH FLOOD | Van Buren, MO | SEVERAL LOW WATER CROSSINGS BEGINNING TO FLOOD FROM RAPIDLY RISING CREEKS. |
| May 25, 6:15 AM CDT | HEAVY RAIN 1.05 | 1 Nw Chicopee, MO | MESONET STATION VNBM7 0.6 NW CHICOPEE. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 8.7 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1354 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1294 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
790
WGUS53 KPAH 250843
FFWPAH
MOC035-223-251245-
/O.NEW.KPAH.FF.W.0040.200525T0843Z-200525T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
343 AM CDT Mon May 25 2020
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Carter County in southeastern Missouri...
Southwestern Wayne County in southeastern Missouri...
* Until 745 AM CDT.
* At 342 AM CDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Several low water
crossings have begun to flood. Up to 1.5 inches of rain has
already fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Piedmont, Van Buren, Ellsinore, Hunter, Fremont, Grandin and Mill
Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3709 9122 3708 9111 3710 9096 3705 9096
3705 9078 3714 9078 3714 9076 3716 9076
3717 9063 3693 9063 3693 9067 3692 9068
3689 9068 3688 9066 3681 9066 3683 9122
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
DWS2 follow-up statements
561
WGUS73 KPAH 251035
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
535 AM CDT Mon May 25 2020
MOC035-223-251245-
/O.CON.KPAH.FF.W.0040.000000T0000Z-200525T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carter MO-Wayne MO-
535 AM CDT Mon May 25 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR
CARTER AND SOUTHWESTERN WAYNE COUNTIES...
At 533 AM CDT, emergency management reported flooding of several low
water crossings in the Van Buren area of Carter County. Up to 1.5
inches of rain have fallen. Flash flooding is already occurring. The
rain has moved out of the warned area, but it will take time for
lingering flooding to subside.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Emergency management.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Piedmont, Van Buren, Ellsinore, Hunter, Fremont, Grandin and Mill
Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3709 9122 3708 9111 3710 9096 3705 9096
3705 9078 3714 9078 3714 9076 3716 9076
3717 9063 3693 9063 3693 9067 3692 9068
3689 9068 3688 9066 3681 9066 3683 9122
FLASH FLOOD...OBSERVED
$$
DWS958
WGUS73 KPAH 251235 RRA
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
735 AM CDT Mon May 25 2020
MOC035-223-251245-
/O.EXP.KPAH.FF.W.0040.000000T0000Z-200525T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carter MO-Wayne MO-
735 AM CDT Mon May 25 2020
...THE FLASH FLOOD WARNING FOR CARTER AND SOUTHWESTERN WAYNE COUNTIES
WILL EXPIRE AT 745 AM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3709 9122 3708 9111 3710 9096 3705 9096
3705 9078 3714 9078 3714 9076 3716 9076
3717 9063 3693 9063 3693 9067 3692 9068
3689 9068 3688 9066 3681 9066 3683 9122
$$
DWSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 24, 11:57 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 24, 11:57 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Paducah KY 1157 PM CDT Sun May 24 2020 .UPDATE... Issued at 1158 PM CDT Sun May 24 2020 Aviation section updated for the 06Z TAF issuance. && .SHORT TERM...(Tonight through Tuesday night) Issued at 244 PM CDT Sun May 24 2020 The RAP indicates our current isolated convection should increase in coverage to scattered over the next couple of hours, and both the RAP and HRRR show some convection continuing into the evening. Increased our pops a little this evening and extended them out a little longer. The short term models also show some development in portions of the Ozark foothills late tonight, so included some small pops for this area. For Memorial Day, models continue to show a wave working up the east side of the mid/upper level trof centered over the Plains. Models advertise more significant coverage in convection, especially by the afternoon hours, and continued with likely pops. Continued southerly flow will keep up warm and humid, with highs in the upper 80s and dew points near 70 degrees. Convection will again continue into the evening, with any lingering chances focused across our southwest counties overnight. This pattern continues as weak disturbances continue to move along the trof. Convection will again be likely across the entire PAH forecast by Tuesday afternoon, with decreasing chances during the evening with loss of heating. However, chances will continue area wide Tuesday night with the trof slowly moving closer to the middle Mississippi Valley. Temperatures will be a few degrees lower for Tuesday with a little more cloud cover and winds becoming more southeast than south as a surface low moves southwest of our region. .LONG TERM...(Wednesday through Sunday) Issued at 244 PM CDT Sun May 24 2020 Not much has changed with the long term. A summer like airmass will remain entrenched across the Quad State, as we sandwich between Low pressure that has been consistently modeled to cut off over the Southern Plains, and High pressure that has been consistently strong in its East Coast ridging. This makes for a persistence strategy, steady state forecast with average daily high and low temperatures in the 80s/60s through the bulk of the forecast. Another repeat signal of the forecast is the diurnally favored drive to pops. Fairly high pops on any one day does not mean that the 5 day period is a wash out. Conversely, it would appear that it will be largely dry, with pops waning at night, and peaking during the heat of the afternoon. Since there is no discernible, sustained forcing or features of lift assistance available, precipitating will mostly be induced by the free rise generated of the parcel with afternoon heating. Perhaps an exception to this (other than anywhere/anytime meso boundary influence) will be in western parts, closer to the proximity of the Low, a little better forcing may take place and focus a little higher pop, accordingly, for SEMO. Finally, the blend continues some hope that a more active/progressive northern stream flow will allow for a cold front to slip down into the Ohio River Valley late in the week. If this occurs, this would offer another trigger and lift support to focus pops, but also, it would potentially infiltrate some slightly cooler and drier air post fropa, for next weekend. The blend continues to hint at this with temps moving from low and mid 80s to upper 70s and around 80 for highs, and from upper 60s to upper 50s/low 60s for lows, for next weekend (as dew points move similarly). We'll again offer no rebuttal for days 6-7 as produced by the blend, unless of course collab consensus dictates otherwise. && .AVIATION... Issued at 1158 PM CDT Sun May 24 2020 Lingering showers and storms at KMVN/KCGI are expected to finally weaken over the first couple hours of the TAF period. Cloud cover is higher than previously anticipated overnight, though expected to remain VFR. Winds will turn light for the overnight hours, then southerly during the day. Another round of afternoon showers and thunderstorms is expected Memorial Day with temporary cig/vsby drops to MVFR likely with the storms. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...ATL SHORT TERM...RST LONG TERM...DH AVIATION...ATL
Hazardous weather outlook, May 24, 5:31 PM CDT, 10 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 531 PM CDT Sun May 24 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-252030- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 531 PM CDT Sun May 24 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight The best chance areas for scattered thunderstorms this evening will be southeast Missouri, southwest Illinois, and the Kentucky Pennyrile region, though isolated activity cannot be completely ruled out at any location. Lightning, small hail, gusty winds and locally heavy rainfall will be the possible with the stronger storms. Overall, chances should diminish overnight. But additional activity cannot be ruled out as the pattern remains unsettled. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous thunderstorms will be most active during the peak heating hours of the afternoon and early evening Memorial Day through Saturday. Lightning and brief heavy rainfall will be the primary storm associated hazards, but an isolated damaging wind gust is also possible in a stronger storm. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, May 24, 9:44 PM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
944 PM CDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM FLASH FLOOD 6 NNW GORHAM 37.79N 89.53W
05/24/2020 JACKSON IL TRAINED SPOTTER
SEVERAL LOCATIONS ALONG ROUTE 3 FROM THE
T-INTERSECTION WITH 151 DOWN TO THE UNION
COUNTY LINE ARE FLOODING WITH WATER FLOWING
ACROSS OR STANDING ON THE ROAD IN LOW LYING
AREAS.
&&
CNSpecial weather statement, May 25, 1:31 AM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
131 AM CDT Mon May 25 2020
MOZ100-250715-
Wayne MO-
131 AM CDT Mon May 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WAYNE COUNTY UNTIL 215 AM
CDT...
At 130 AM CDT, Doppler radar was tracking a strong thunderstorm near
Williamsville, or near Greenville, moving north at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sam A. Baker State Park, Greenville, Williamsville and Lodi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3727 9055 3732 9055 3732 9029 3695 9037
3696 9059 3727 9061
TIME...MOT...LOC 0630Z 183DEG 18KT 3703 9048
DWSSpecial weather statement, May 25, 2:23 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Paducah KY
223 AM CDT Mon May 25 2020
MOZ107-108-250800-
Carter MO-Ripley MO-
223 AM CDT Mon May 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARTER AND NORTHWESTERN
RIPLEY COUNTIES UNTIL 300 AM CDT...
At 222 AM CDT, Doppler radar was tracking a strong thunderstorm near
Handy, or 11 miles south of Van Buren, moving north at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Van Buren and Handy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3708 9113 3709 9108 3709 9102 3710 9101
3710 9096 3705 9096 3705 9082 3677 9088
3678 9112 3682 9112 3683 9114
TIME...MOT...LOC 0722Z 183DEG 11KT 3684 9099
DWSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:23 PM CDT | Areal Flood Advisory | PAH | Bollinger, Cape Girardeau, Perry, Stoddard | 7 hr |
| May 24, 9:31 PM CDT | Flash Flood Warning | PAH | Cape Girardeau, Perry | 3 hr |
| May 24, 10:26 PM CDT | Flash Flood Warning | PAH | Bollinger, Stoddard | 3 hr |
| May 25, 1:19 AM CDT | Areal Flood Advisory | PAH | Butler, Wayne | 6 hr |
| May 25, 1:31 AM CDT | Special Weather Statement | PAH | Wayne | 44 min |
| May 25, 1:44 AM CDT | Flash Flood Warning | PAH | Wayne | 6 hr |
| May 25, 2:23 AM CDT | Special Weather Statement | PAH | Carter | 37 min |
| May 25, 6:11 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Wayne | 49 min |
Nearby
Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.